Ohio, 2022

Hail and Damaging Winds in Ohio, May 3, 2022

May 3, 2022 · NWS PBZ · 13 events in 4 counties and zones

Numerous thunderstorms impacted the region during the afternoon and evening hours of May 3rd. Lift was be supported by a shortwave trough and a cold front crossing the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous thunderstorms impacted the region during the afternoon and evening hours of May 3rd. Lift was be supported by a shortwave trough and a cold front crossing the Ohio Valley. Strong, deep shear and sufficient instability helped to maintain storms as they evolved from discrete storms in Ohio into a few more organized lines as they crossed Pennsylvania and northern West Virginia. A few large hail reports were mixed in with several instances of wind damage. Although a tornado watch was issued, no tornadoes were reported in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 3, 1:38 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 3, 1:38 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
238 PM EDT Tue May 3 2022

.SYNOPSIS...
Showers and thunderstorms tonight will give way to a dry
Wednesday and Thursday with passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
The aftn update included the addition of a tornado watch from
PIT, over areas west, and immediately south. Convective activity
is expected to increase with the advance of a cold front this
evening. Deep layer shear is favorable for rotating storms and
any that exhibit an east, to southeast movement will have
tornado potential. Limiting factors includes weak
instability/warm mid levels to in inhibit updraft
strength/explosiveness.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The cold front should be in the process of exiting the eastern CWA
at 12Z Wednesday. Post-frontal showers will linger in the afternoon,
mainly east of Pittsburgh, due to ongoing advection of colder air
and vorticity, as well as an orographic component. Clouds will
persist in most locations due to lingering low-level moisture. The
passage of the shortwave trough axis during the afternoon will end
showers by evening.  The post-frontal cooler air mass will drop
temperatures a bit below normal.

Surface high pressure will return dry weather to the region for
Wednesday night and Thursday.  Cloud cover will be at a minimum
Thursday morning, before increasing upper moisture on westerly flow
increases sky cover during the afternoon.  Temperatures will recover
back to near climatology.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The next shortwave trough will slowly cross the region during the
end of the week, returning rain chances to the forecast from later
Thursday night into Saturday.  Models/ensembles appear to take this
system on a more southerly track, which could keep any severe
weather chance suppressed as well.  Clouds and rain will likely keep
diurnal temperature ranges small, trending below-normal during the
day.

Thereafter, model trends still point to a CONUS blocking pattern,
with troughs just off of the Atlantic Seaboard and over the
Rockies/western states.  This would place the Ohio Valley in a
ridging pattern that would persist from Sunday into at least the
middle of next week.  Dry weather and a warming trend thus appear
likely.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR/high based -shra will continue to advance newd in
association with a warm front. Visible satellite imagery then
suggests clearing ahead of an approaching cold front, with
additional shra/tsra becoming widespread by late afternoon and
evening across all ports. These storms have the potential to
promote damaging wind and large hail provided sufficient shear.
Subsequent cig deterioration to MVFR/IFR should accompany that
FROPA tonight, with remnant -shra and poor flight restrictions
persisting through early Wed via cold advection.

.Outlook...
High pressure should return VFR by late Wed/Thurs, with
approaching low pressure reintroducing restrictions early Fri.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 3, 1:40 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 PM EDT Tue May 3 2022

PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker-
Eastern Tucker-
240 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated incidents of damaging wind gusts and large hail are possible
later this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-510-041845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
240 PM EDT Tue May 3 2022

...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Cleveland radar (KCLE), 163 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Muskingum

When
May 3, 3:01 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -82.010

Hail, Muskingum

When
May 3, 3:02 PM EST to 3:07 PM EST
Where
Muskingum County, 0.53 mi W of Wortley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -81.990

The hail was quarter to golf ball-sized. The hail occurred for 5 minutes and broke windows in a house.

Thunderstorm Wind, Muskingum

When
May 3, 3:02 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
39.950, -82.010

Large tree limbs were blown down.

Hail, Muskingum

When
May 3, 3:05 PM EST
Where
Muskingum County, Sonora
Measured
2 in hail
Reported by
Public
Coordinates
39.980, -81.900

Thunderstorm Wind, Muskingum

When
May 3, 3:05 PM EST
Where
Muskingum County, Sonora
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
39.980, -81.900

Several trees were blown down, and one large limb fell on to a car.

Hail, Muskingum

When
May 3, 3:06 PM EST
Where
Muskingum County, 0.87 mi SE of Wortley
Measured
1 in hail
Reported by
Public
Coordinates
39.940, -81.970

Thunderstorm Wind, Muskingum

When
May 3, 3:07 PM EST
Where
Muskingum County, 1.73 mi WSW of Sonora
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.970, -81.930

Tree limbs and power poles were blown down.

Thunderstorm Wind, Guernsey

When
May 3, 3:30 PM EST
Where
Guernsey County, 0.87 mi NE of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.040, -81.590

In Cambridge, power lines were blown down.

Thunderstorm Wind, Harrison

When
May 3, 3:50 PM EST
Where
Harrison County, 1.26 mi WNW of Piedmont
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.190, -81.220

Large tree limbs were blown down.

Thunderstorm Wind, Harrison

When
May 3, 3:56 PM EST
Where
Harrison County, 0.87 mi NE of Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.210, -81.260

Multiple trees and utility poles were blown down in the Freeport area.

Thunderstorm Wind, Belmont

When
May 3, 4:20 PM EST
Where
Belmont County, 0.53 mi E of Brookside
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.070, -80.760

Trees were blown down, blocking a road.

Thunderstorm Wind, Belmont

When
May 3, 4:30 PM EST
Where
Belmont County, Shadyside
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.970, -80.750

A large and healthy trees was blown down, along with a number of large branches.

Hail, Muskingum

When
May 3, 5:15 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -82.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026470, 1026471, 1026472, 1026473, 1026476, 1026477, 1026479, 1026480, 1026481, 1026483, 1026485, 1026486, 1026487.